Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 288, NWS Aberdeen, SD

September 7, 2016Faulk County, Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 7, 2016, 6:42 PM CDT for Faulk County, Spink County, South Dakota. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2016, 6:42 PM CDT (23:42 UTC)
Expired
Sep 7, 2016, 7:30 PM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Faulk County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 55 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 6:50 PM CDTHAIL 0.757 W Athol, SD2 MINUTE HAIL SHOWER TOOK SOME LEAVES OFF THE BEAN CROP, BUT NO SIGNIFICANT DAMAGE.
Sep 7, 7:06 PM CDTHAIL 2.54 Nne Redfield, SDRADAR ESTIMATED TIME. PHOTO ON SOCIAL MEDIA.
Sep 7, 7:07 PM CDTHAIL 1.754 Ssw Ashton, SD.
Sep 7, 7:13 PM CDTHAIL 1.755 Wnw Frankfort, SDRADAR ESTIMATED TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 3:19 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WUUS53 KABR 072342
SVRABR
SDC049-115-080030-
/O.NEW.KABR.SV.W.0288.160907T2342Z-160908T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
642 PM CDT WED SEP 7 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SPINK COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  SOUTHEASTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 730 PM CDT

* AT 642 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DEVOE...OR
  14 MILES EAST OF FAULKTON...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ATHOL AROUND 700 PM CDT. 
  REDFIELD AND ASHTON AROUND 710 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4498 9893 4509 9885 4511 9824 4482 9845
TIME...MOT...LOC 2342Z 281DEG 33KT 4503 9882 

HAIL...1.00IN
WIND...60MPH
 
$$

KF
2 follow-up statements
936 
WWUS53 KABR 072359
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
659 PM CDT WED SEP 7 2016

SDC049-080008-
/O.CAN.KABR.SV.W.0288.000000T0000Z-160908T0030Z/
FAULK SD-
659 PM CDT WED SEP 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAULK COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4491 9871 4510 9863 4511 9824 4482 9845
TIME...MOT...LOC 2358Z 281DEG 33KT 4500 9861 

$$

SDC115-080030-
/O.CON.KABR.SV.W.0288.000000T0000Z-160908T0030Z/
SPINK SD-
659 PM CDT WED SEP 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN SPINK COUNTY...

AT 658 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ATHOL...OR 9
MILES NORTHWEST OF REDFIELD...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  ASHTON AROUND 710 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4491 9871 4510 9863 4511 9824 4482 9845
TIME...MOT...LOC 2358Z 281DEG 33KT 4500 9861 

HAIL...1.00IN
WIND...60MPH
 
$$

KF
956 
WWUS53 KABR 080026
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
726 PM CDT WED SEP 7 2016

SDC115-080035-
/O.EXP.KABR.SV.W.0288.000000T0000Z-160908T0030Z/
SPINK SD-
726 PM CDT WED SEP 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SPINK COUNTY WILL
EXPIRE AT 730 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4491 9871 4510 9863 4511 9824 4482 9845
TIME...MOT...LOC 0024Z 281DEG 33KT 4500 9861 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 6:38 PM CDT, 4 minutes earlier.

Area forecast discussion, Sep 7, 6:38 PM CDT, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
638 PM CDT WED SEP 7 2016

.UPDATE...
Issued at 628 PM CDT WED SEP 7 2016

Made a couple of minor changes to hourly pops. Otherwise forecast
trends are on track this evening and no further amendments were
needed. Storms continue to move east with the cold front this
evening. So far, these storms have not reached severe levels, but
the potential remains for strenghthening over the next couple of
hours before the system exits.

&&

.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 318 PM CDT WED SEP 7 2016

Showers and thunderstorms currently ongoing across portions of the
CWA will continue to work their way eastward late this afternoon and
into the early evening hours. This precipitation will be associated
with a cold front, and with decent moisture and mid level shortwave
energy overhead, the chance for severe storms will continue until
the precipitation exits the area around 03Z or so.

High pressure will then move over the region, keeping conditions dry
for the remainder of the night period and through the day Thursday.

Low temperatures tonight will be mainly in the 50s, with highs on
Thursday in the mid 70s to lower 80s.

.LONG TERM...(Thursday Evening through Wednesday)
Issued at 318 PM CDT WED SEP 7 2016

Not much change in the day 2 through 7 forecast period, Thursday
night through Wednesday. Still looks like the warmest temperatures
of the period will be centered on Sunday, with cooler drier high
pressure influence early in the period and then again early next
week once a cold front sweeps through the region sunday afternoon
through late sunday night. Other than some potential night-time
showers and thunderstorms thursday night mainly across portions of
northeast and east central South Dakota, much of the longer range
forecast is dry at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 628 PM CDT WED SEP 7 2016

Gusty northwest winds with the cold fropa are expected briefly
before diminishing. The front is currently through KPIR and KMBG
and moving east toward KABR. Storms will affect KABR and KATY
through 2z before exiting. VFR conditions are expected to prevail
throug the period except in the vicinity of storms. There is some
localized haze near KPIR resulting in MVFR vsby this evening.
Expect this to clear by 1z.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...Parkin
LONG TERM...Dorn
AVIATION...Wise
Hazardous weather outlook, Sep 7, 3:57 AM CDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
357 AM CDT WED SEP 7 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
357 AM CDT WED SEP 7 2016 /257 AM MDT WED SEP 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A DYNAMIC SYSTEM WILL PASS OVER THE DAKOTAS TODAY. STORMS ARE
EXPECTED TO DEVELOP BY EARLY TO MID AFTERNOON ALONG THE MISSOURI
VALLEY AND MOVE AT A MODERATE PACE TO THE EAST. STORMS WILL
LIKELY REACH WESTERN MINNESOTA BY LATE AFTERNOON/EARLY EVENING
BEFORE PASSING OUT OF THE FORECAST AREA. THE MAIN THREAT INCLUDES
STRONG WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO THREAT ALSO
EXISTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK SYSTEM WILL PASS THROUGH THE DAKOTAS THURSDAY
NIGHT...BRINGING WITH IT A CHANCE FOR WEAK STORMS. SEVERE WEATHER
IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

CONNELLY

In the hours before

Special weather statement, Sep 7, 5:34 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
534 PM CDT WED SEP 7 2016

SDZ016-017-072300-
FAULK SD-POTTER SD-
534 PM CDT WED SEP 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAULK...SOUTHWESTERN
EDMUNDS AND NORTHEASTERN POTTER COUNTIES UNTIL 600 PM CDT...

AT 534 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TOLSTOY...OR 22 MILES NORTHEAST OF GETTYSBURG...MOVING EAST AT
50 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEBANON...SENECA...TOLSTOY...ONAKA...BRENTWOOD COLONY AND NORBECK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4524 9917 4505 9913 4507 9980 4523 9969
      4525 9951
TIME...MOT...LOC 2234Z 267DEG 42KT 4517 9956

KF
Special weather statement, Sep 7, 5:44 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
544 PM CDT WED SEP 7 2016

SDZ005-010-072315-
EDMUNDS SD-MCPHERSON SD-
544 PM CDT WED SEP 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCPHERSON AND NORTH
CENTRAL EDMUNDS COUNTIES UNTIL 615 PM CDT...

AT 544 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOSMER...OR 12 MILES SOUTHEAST OF EUREKA...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
MCPHERSON AND NORTH CENTRAL EDMUNDS COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4562 9957 4570 9948 4572 9904 4550 9923
TIME...MOT...LOC 2244Z 278DEG 28KT 4564 9945

KF
Special weather statement, Sep 7, 5:57 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
557 PM CDT WED SEP 7 2016

SDZ017-072330-
FAULK SD-
557 PM CDT WED SEP 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAULK AND SOUTHERN
EDMUNDS COUNTIES UNTIL 630 PM CDT...

AT 557 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ONAKA...OR 16 MILES NORTHWEST OF FAULKTON...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONAKA...BRENTWOOD COLONY AND NORBECK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4503 9896 4507 9951 4521 9951 4525 9928
      4524 9898
TIME...MOT...LOC 2257Z 266DEG 27KT 4515 9943

KF
Special weather statement, Sep 7, 6:15 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
615 PM CDT WED SEP 7 2016

SDZ017-072330-
FAULK SD-
615 PM CDT WED SEP 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAULK COUNTY UNTIL 630 PM
CDT...

AT 615 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FAULKTON...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAULKTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4498 9933 4517 9927 4514 9898 4492 9900
TIME...MOT...LOC 2315Z 279DEG 30KT 4508 9919

KF
Special weather statement, Sep 7, 6:27 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
627 PM CDT WED SEP 7 2016

SDZ017-018-080000-
SPINK SD-FAULK SD-
627 PM CDT WED SEP 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SPINK
AND SOUTHEASTERN FAULK COUNTY UNTIL 700 PM CDT...

AT 626 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MIRANDA...OR NEAR FAULKTON...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAULKTON...ZELL...ROCKHAM...DEVOE AND MIRANDA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4485 9870 4490 9871 4490 9891 4499 9919
      4513 9909 4515 9854
TIME...MOT...LOC 2326Z 279DEG 37KT 4504 9901

KF
Special weather statement, Sep 7, 6:31 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
631 PM CDT WED SEP 7 2016

SDZ037-080015-
HAND SD-
631 PM CDT WED SEP 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAND COUNTY UNTIL 715 PM
CDT...

AT 631 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MILLER DALE COLONY...OR 9 MILES SOUTHWEST OF MILLER...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILLER DALE COLONY...SUNSHINE BIBLE ACADEMY...
ROSEHILL DAM AND VAYLAND.

LAT...LON 4436 9928 4447 9928 4452 9870 4422 9870
TIME...MOT...LOC 2331Z 272DEG 24KT 4441 9912

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 1:20 PM CDTSpecial Weather StatementABRPotter, Sully, Walworth40 min
Sep 7, 1:45 PM CDTSpecial Weather StatementABRCampbell, Walworth45 min
Sep 7, 3:38 PM CDTSpecial Weather StatementABRMcPherson37 min
Sep 7, 4:15 PM CDTSpecial Weather StatementABRWalworth30 min
Sep 7, 4:26 PM CDTSpecial Weather StatementABRWalworth19 min
Sep 7, 5:16 PM CDTSpecial Weather StatementABRBrown29 min
Sep 7, 5:34 PM CDTSpecial Weather StatementABRFaulk26 min
Sep 7, 5:44 PM CDTSpecial Weather StatementABRMcPherson31 min
Sep 7, 5:57 PM CDTSpecial Weather StatementABRFaulk33 min
Sep 7, 6:15 PM CDTSpecial Weather StatementABRFaulk15 min
Sep 7, 6:27 PM CDTSpecial Weather StatementABRFaulk33 min
Sep 7, 6:31 PM CDTSpecial Weather StatementABRHand44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.